Arizona, 2008Heavy Rain in Arizona, August 27, 2008
August 27, 2008 · NWS PSR · 1 event in 1 county or zone
Locally heavy rainfall in northern Pinal County resulted in flooded roads and low spots. Radar estimated rainfall rates of one to two inches per hour in that area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall in northern Pinal County resulted in flooded roads and low spots. Radar estimated rainfall rates of one to two inches per hour in that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 5:25 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 27, 5:25 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
525 AM MST WED AUG 27 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.UPDATE...CLOUD TOPS HAVE COOLED RAPIDLY IN RESPONSE TO A STRONG
VORT MAX (SEEN ON WV IMAGERY) MOVING EASTWARD THROUGH MARICOPA
COUNTY. THE VORT HAS BEEN ABLE TO TAP INTO INSTABILITY LEFT OVER
FROM THE LACK OF ACTIVITY YESTERDAY EVENING. THE GREATEST THREAT
APPEARS TO BE FLOODING FROM TRAINING CELLS. MAY BE UPDATING FCST IF
COVERAGE CONTINUES TO EXPAND.
&&
.SYNOPSIS...
HIGH PRESSURE OFF THE CALIFORNIA COAST WILL BUILD ACROSS THE DESERT
SOUTHWEST...RESULTING IN A WARMING TREND INTO THE WEEKEND. AN
INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED BY LATER IN THE
WEEKEND AS AN AREA OF LOW PRESSURE MOVES THROUGH THE NORTHERN
ROCKIES. DRIER CONDITIONS WILL DEVELOP ACROSS THE REGION NEXT
WEEK...THOUGH THE THREAT FOR THUNDERSTORMS WILL PERSIST MAINLY
ACROSS THE HIGHER TERRAIN.
&&
.DISCUSSION...
TODAY/TONIGHT...RIDGE OFF THE CA COAST WILL BUILD SLOWLY EASTWARD
ACROSS NORTHERN AZ. FORECAST AREA WILL GENERALLY LIE IN A TRANSITION
ZONE BETWEEN A DRIER SUBSIDENT AIRMASS TO THE NORTH AND A
WETTER...MORE UNSTABLE AIRMASS TO THE SOUTH. REMNANTS OF A TROUGH
AND ITS ASSOCIATED PVA SHOULD PROVIDE THE NECESSARY DYNAMICAL LIFT
FOR THUNDERSTORM ACTIVITY...THOUGH MODELS ARE GENERALLY IN GOOD
AGREEMENT THAT THE MAJORITY OF THE ACTIVITY WILL REMAIN TO OUR
SOUTH. LOCAL SOUNDINGS INDICATE A FAVORABLE THERMODYNAMIC
ENVIRONMENT WITH PLENTY OF CAPE...EVEN IN THE VALLEY. HOWEVER...A
LOW-LEVEL TRIGGER WILL STILL BE NECESSARY TO OVERCOME THE CIN
GENERALLY BETWEEN 800 AND 650 MB. ANY STRONG OUTFLOWS FROM ACTIVITY
TO THE SOUTH CERTAINLY HAVE THE POTENTIAL TO PRODUCE NEW
CONVECTION...MAINLY FOCUSED ALONG A LINE FROM GILA BEND TO QUEEN
CREEK THIS EVENING. EASTERLY STEERING FLOW AROUND 20 KT ALSO
SUGGESTS THAT ACTIVITY DEVELOPING ACROSS THE HIGHER TERRAIN EAST OF
PHOENIX MAY PROPAGATE WESTWARD TOWARDS THE EAST VALLEY.
MEANWHILE...TEMPS WILL CONTINUE TO RECOVER TOWARDS LATE AUGUST
NORMALS...AS OPPOSED TO THE 92 DEGREE MAX TEMPERATURE THAT WAS
RECORDED TUE. WILL SHOOT FOR A HIGH TEMP OF 100 DEGREES IN
PHOENIX...STILL A FEW DEGREES BELOW NORMAL FOR THE DATE.
THU-FRI...DEEP-LAYERED RIDGE BUILDING ATOP THE STATE WILL CONTINUE
TO CONFINE THE DEEPEST MOISTURE AND SUBSEQUENT THUNDERSTORM ACTIVITY
ACROSS SOUTHERN AZ...THE SOUTHWEST DESERTS...AND POSSIBLY AS FAR
WEST AS SE CA. INCREASING THICKNESSES PORTEND A WARMING TREND WITH
TEMPERATURES GENERALLY CLIMBING A FEW DEGREES ABOVE AVERAGE. FRIDAY
LOOKS TO BE THE WARMEST DAY WITH A PROJECTED HIGH OF 106 DEGREES IN
PHOENIX.
SAT-MON...MODELS IN GENERALLY GOOD AGREEMENT THAT THE PATTERN WILL
TEMPORARILY DEVIATE FROM THE MONSOON. ENERGETIC FLOW ACROSS THE
PACIFIC NORTHWEST IS EXPECTED TO AMPLIFY IN THE FORM OF A DEEP
TROUGH ACROSS THE GREAT BASIN. TIMING IS STILL A LITTLE UNCERTAIN AT
THIS POINT. HOWEVER...IT DOES APPEAR THE EASTWARD ADVANCING TROUGH
WILL ADVECT DEEP TROPICAL MOISTURE NORTHWARD ACROSS AZ...PERHAPS AS
EARLY AS LATE SAT OR SUN. NOT TOTALLY SOLD ON THE POTENTIAL FOR
SEVERE WEATHER WITH THIS SYSTEM AT THIS POINT...THOUGH WIDESPREAD
CONVECTION/PRECIPITATION IS CERTAINLY A POSSIBILITY. WITH THE
INCREASE IN MOISTURE AND CLOUDINESS...BELOW NORMAL TEMPERATURES CAN
BE EXPECTED SUN/MON.
EXTENDED...ANTICYCLONIC FLOW BUILDING IN THE WAKE OF THE TROUGH MAY
PROVIDE JUST ENOUGH OF AN EASTERLY COMPONENT TO HOLD ONTO THE
MONSOON. MOISTURE VALUES IMPLY TEMPS/POPS NEAR CLIMO.
&&
.AVIATION...
ISOLATED SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO AFFECT
KPHX AND KIWA AIRFIELDS THROUGH AT LEAST 15 UTC THIS MORNING. AS OF
1130 UTC...THUNDERSTORMS ARE BECOMING MORE NUMEROUS AND SLIGHTLY
INTENSIFYING AT ABOUT 50NM ENE OF KPHX (NEAR ROOSEVELT). GIVEN A
NORTHEASTERLY STEERING FLOW AROUND 20 KT...THESE STORMS SHOULD
CONTINUE TO PROPAGATE TOWARD THE VALLEY AND ULTIMATELY WITHIN 10 NM
SOUTH OF KPHX AND KIWA AIRFIELDS. CEILINGS WILL GENERALLY BE 6-9K FT
AGL...BUT COULD VERY WELL LOWER TO 4-5K FT AGL BRIEFLY WITH ANY
THUNDERSTORMS PASSING DIRECTLY OVER THE AIRFIELDS.
A 20-30% CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
06 UTC THIS EVENING...WITH THE BEST CHANCE OF THUNDERSTORMS DIRECTLY
IMPACTING KPHX AND/OR KIWA BETWEEN 23 AND 03 UTC. FORECAST
CONFIDENCE REMAINS TOO LOW TO INCLUDE ANYTHING OTHER THAN CB/S
THROUGHOUT THE DAY AND VCTS AFTER 23/00 UTC. DAY SHIFT WILL CONTINUE
TO MONITOR THE DEVELOPING SITUATION...AND UPDATE THE FORECAST AS
NEEDED.
KYUM/KBLH/KIPL TAF/S...SOME HIGHER BASED CU LIKELY DURING AFTN/EVE
HOURS...WITH A LESS THAN 20% CHANCE FOR SHOWERS AND THUNDERSTORMS.
WINDS SHOULD STAY ON THE LIGHT SIDE AND FAVOR SOUTHEAST OR
SOUTH...ESPECIALLY ALONG CO RIVER.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
A DRYING AND WARMING TREND WILL CONTINUE THROUGH FRIDAY. A WEST
COAST WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION THIS
WEEKEND...INCREASING HUMIDITY AND THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER TEMPERATURES CAN ALSO BE EXPECTED OVER THE
WEEKEND.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH
AVIATION...WANEK
FIRE WEATHER...WANEK
Hazardous weather outlook, Aug 27, 4:27 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
427 AM MST WED AUG 27 2008
AZZ020>028-CAZ030>033-272330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
427 AM MST WED AUG 27 2008 /427 AM PDT WED AUG 27 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING HOURS...MAINLY SOUTH AND EAST OF PHOENIX.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50
MPH...HEAVY RAIN AND HAIL. LOCALLY HEAVY RAINFALL COULD LEAD TO AREAS
OF URBAN AND SMALL STREAM FLOODING WITH NORMALLY DRY WASHES AND
CREEKS RUNNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WITH THE BEST CHANCES
OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN THUNDERSTORM CHANCES
ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY THE WEEKEND INTO EARLY
NEXT WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...HEAVY RAIN AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 27, 6:07 AM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST WED AUG 27 2008
AZZ023-024-028-271330-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL
COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
607 AM MST WED AUG 27 2008
...STRONG THUNDERSTORMS AFFECTING EAST CENTRAL MARICOPA COUNTY...
EXTREME NORTH CENTRAL PINAL COUNTY...
AT 605 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES NORTHEAST OF APACHE JUNCTION...MOVING SOUTHWEST
AT 18 MPH. THIS STORM WILL MOVE THROUGH APACHE JUNCTION AROUND 615
AM.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH. SOME UNSECURED OBJECTS WILL BE BLOWN
AROUND...TREE LIMBS COULD BE SNAPPED OFF AND ISOLATED POWER OUTAGES
WILL BE POSSIBLE. BLOWING DUST WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
HIRSCH
Heavy Rain, Pinal
- When
- August 27, 7:15 AM MST to 7:30 AM MST
- Where
- Pinal County, 1.73 mi E of Palm Spgs to 2.65 mi ESE of Palm Spgs
- Reported by
- Broadcast Media
- Coordinates
- 33.400, -111.500
Heavy rain, with rainfall rates of one to 2 inches per hour caused washes to flow. A car was washed away attempting to cross a flooded road near Geronimo and 28th Avenue. A woman and a two year-old were rescued after the car became lodged under a small bridge. Another car was washed away near Val Vista and 16th Avenue. A nearby gage at Delaware and Apache Trail recorded about one inch in 30 minutes up to 641 am.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 27 to 28, 2008$572,000 · EF0 · 24 events
- Hail in Minnesota, August 27, 2008$105,000 · 1 in hail · 3 events
- Flash Flooding in North Carolina, August 27, 2008$9,000 · 7 events
- Debris Flow and Flood in Puerto Rico, August 27, 2008$3,000 · 7 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 200852 kt wind · 6 events
- Hail in Nebraska, August 27, 20080.88 in hail · 4 events
- Flash Flood and Damaging Wind in Arizona, August 27, 2008$7,000 · 52 kt wind · 3 events
- Funnel Clouds in North Carolina, August 27, 20082 events
- Hail in South Dakota, August 27, 20081 in hail · 2 events
- Hail in Nebraska, August 27, 20080.88 in hail · 1 event
- High Wind in Montana, August 27 to 29, 200873 kt wind · 1 event
- Heavy Rain in Arizona, August 27, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128662.